Format

Send to

Choose Destination
See comment in PubMed Commons below
Int Urol Nephrol. 2009;41(3):717-23. doi: 10.1007/s11255-009-9571-8. Epub 2009 Apr 23.

Acute kidney injury due to anabolic steroid and vitamin supplement abuse: report of two cases and a literature review.

Author information

  • 1Division of Nephrology, Hospital Geral de Fortaleza, Secretaria da Saúde do Estado do Ceará, Fortaleza, CE, Brazil. ef.daher@uol.com.br

Abstract

BACKGROUND:

The use of anabolic steroids and vitamin supplements has reached alarming proportions in the last decades. Adverse effects have been documented and include virilization, feminization, adverse lipid profile, psychiatric disorders, cardiac and liver disease. Acute kidney injury (AKI) is not frequently described. The purpose of this study is to report two cases of AKI associated with anabolic steroid and vitamin supplement abuse.

CASE REPORT:

Two men, aged 21 and 30 years, presented to the Emergency Department with abdominal pain, nausea and vomiting. They reported the use of anabolic steroids and veterinary supplements with vitamins A, D and E. Laboratory tests showed AKI (serum urea 79 and 52 mg/dl, serum creatinine 3.9 and 1.9 mg/dl) and hypercalcemia (calcium 13.2 and 11 mEq/l). Kidney biopsies showed inflammatory interstitial nephritis and acute tubular necrosis. Treatment consisted of vigorous hydration with simultaneous use of furosemide and discontinuation of the vitamins and anabolic substances, and resulted in recovery of renal function.

CONCLUSIONS:

AKI is an important complication of anabolic steroid and vitamin supplement abuse. The exact pathophysiology of this type of AKI remains unclear. The main cause of renal dysfunction in these cases seems to be the vitamin D intoxication and drug-induced interstitial nephritis. It is mandatory to start early treatment for serious hypercalcemia, with vigorous venous hydration, diuretics and corticosteroids.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Write to the Help Desk